Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 1997, 6:47 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 63 min. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1997, 6:47 PM CDT (23:47 UTC)
- Expired
- May 24, 1997, 7:50 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Carson County, TX, Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:50 PM CDT | Hail 0.75 | Conway, TX | |
| May 24, 6:50 PM CDT | Hail 1 | Fritch, TX | |
| May 24, 6:52 PM CDT | Thunderstorm Wind 50 | Fritch, TX | |
| May 24, 6:57 PM CDT | Hail 1.75 | Fritch, TX | |
| May 24, 7:05 PM CDT | Hail 1.25 | Groom, TX | |
| May 24, 7:09 PM CDT | Hail 0.75 | Conway, TX | |
| May 24, 7:09 PM CDT | Hail 1 | Panhandle, TX | |
| May 24, 7:15 PM CDT | Hail 0.75 | White Deer, TX | |
| May 24, 7:15 PM CDT | Hail 1 | Panhandle, TX | |
| May 24, 7:25 PM CDT | Hail 1 | Skellytown, TX | |
| May 24, 7:34 PM CDT | Hail 0.75 | White Deer, TX | |
| May 24, 7:42 PM CDT | Hail 0.75 | Skellytown, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS1 KAMA 242348 RRA SVRAMA TXC065-233-250050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 647 PM CDT SAT MAY 24 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHERN HUTCHINSON COUNTY ...CARSON COUNTY AT 647 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 15 MILES WEST SOUTHWEST OF BORGER OR 6 MILES SOUTH SOUTHWEST OF FRITCH MOVING EAST NORTHEAST AT 20 MPH. THIS STORM CAN BE EXPECTED IN THE VICINITY OF... FRITCH BY 700 PM CDT SANFORD BY 715 PM CDT BORGER BY 730 PM CDT STINNETT BY 740 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 24, 2:55 PM CDT, 3 hours 52 minutes before
FPUS3 KAMA 241953 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 255 PM CDT SAT MAY 24 1997 SURFACE TROUGH IS FOUND ACROSS EASTERN COLORADO INTO EASTERN NEW MEXICO. THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF TROUGH...WHICH ARE NOW PUSHING INTO THE PANHANDLES. SHORT WAVE OVER NORTHERN ARIZONA WILL LIFT TO THE NORTHEAST OVERNIGHT. PLENTY OF MOISTURE IS FOUND AT THE SURFACE AND A SUBTROPICAL PLUME CONTINUES NORTHEAST TOWARD THE PANHANDLES FROM THE EASTERN PACIFIC. THE NORTHEAST TEXAS PANHANDLE AND THE EASTERN OKLAHOMA PANHANDLE LOOK TO BE IN THE BEST SPOT FOR HEAVY POSSIBLY FLOODING RAINS. THESE AREAS ARE ALREADY SOAKED FROM THE LAST COUPLE OF DAYS SO...WE WILL ISSUE A FLASH FLOOD WATCH FOR TONIGHT. THE AVN MODEL LOOKS BEST FOR US THROUGH 48 HOURS. TEMPERATURES MAY BE A LITTLE BIT COOLER THAN GUIDANCE SUNDAY ACROSS THE NORTHEAST IF SOME RAIN-COOLED AIR SINKS INTO THIS ARE FROM THE EXPECTED KANSAS MCS. LOW CLOUDS AND PATCHY FOG WILL ALSO BE POSSIBLE ACROSS THE EAST IN THE MORNING SUNDAY. TEMPERATURES MAY A LITTLE WARMER THAN GUIDANCE ON MEMORIAL DAY AS THE AREA GETS DRY-SLOTTED AS THE UPPER LOW MOVES ONTO THE PLAINS. IN THE EXTENDED...WE WILL INSERT POPS FOR WEDNESDAY AND THURSDAY FOR THE POSSIBILITY OF RETURN FLOW. THANK YOU FOR THE COORDINATION DDC...LBB AND OKC. A FEW NUMBERS TO PONDER: DHT 50/83 49/86 48 5231 AMA 56/84 54/85 53 5131 BVR 57/80 55/83 52 6243 .TX... TX...FLASH FLOOD WATCH UNTIL 12Z SUN ZONES 004-005-009-010. OK...FLASH FLOOD WATCH UNTIL 12Z SUN ZONE 003. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:11 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 49 min |
| May 23, 9:55 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 50 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 35 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 61 min |
| May 24, 6:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 64 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 49 min |
| May 24, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.